High blood calcium - should I be worried?

Had blood tests done a few days ago and my calcium is 2.81 mmol/L [Referance Range: 2.20-2.60]. My local doctor said that this indicates hyperparathyroidism.

I would greatly appreciate any advice anybody can offer me.

I have Hashimotos and Hypothyroidism and wonder if the high level of blood calcium is related?

Many thanks.D. X

21 Replies

  • high calcium can indicate hyperparathyroidism. Someone I know had that, it can be very serious - font know the ins and outs of her treatment but she was operated on and took quite a while to get her calcium levels sorted out. Make sure your doctor keeps a check on things. This lady didn't have thyroid problems of any sort though.

  • Thank you so much for your prompt reply. In 2014 and in June of 2015, the calcium blood tests were also high and these were through the consultation with my Brussels Expert. He never said anything about it. It is just my local doctor here whom I had to go through for the bloods prescription, that picked up on it and is concerned it. I will definitely keep investigating. Thank you again. D

  • Lots of info on hpth at hyperparathyroid.org.uk

    Hopefully you are having further tests and an endo referral, one that is experienced in parathyroid problems.

  • Thank you for your reply and the link, Bantam. I will read up on it. Very puzzled as to why my Hormone expert in Brussels has not picked up on this as it was high in 2014 and 2015...!! Higher than now.

  • Daffidols you need to get your parathyroid level checked, also vitd, if PTH is high then you more than likely do have hyperparathyroidism. Many doctors are unfamiliar with hpth so wouldn't act on a high calcium. If hpth is confirmed you will need scans and a very good surgeon. There are several causes of hpth so the appropriate tests and scans are vital.

  • Hello Bantam and thank you for your reply. I am going to follow through with having my PTH levels checked and take it from there.

    I shall post again and tell how I am getting on.

    With very best wishes. D

  • My understanding just from reading is that the body keeps levels of calcium in the blood very, very tightly controlled, and that any movement outside the usual parameters signals something well dodgy going on.

    If you look up the symptoms of hypercalcaemia (and indeed hypocalcaemia) there's a big overlap with hypothyroidism.

    What are your symptoms? Have you found that T4 and T3 didn't seem to treat them adequately?

  • Hi Aspmama, thank you for your reply and information. Very, very helpful.

    I did well for about a year on Erfa, then it was reformulated and since about February last year I have been feeling rubbish and was trying different thyroid medication. Within the last three weeks I switched to Euthyral, a pharmaceutical T4 T3 combination. However I have been having strange symptoms like blurred vision, dry eyes, lower back pain, pressure and pain on the top of my head, headaches, stiff neck, and neck pain also. Bloated stomach, indigestion, constipation. pains in my shins, inability to absorb complex reading materials [whereas previously I had been an avid reader], ... and so on....

  • The symptoms of hpth can be mistaken for thyroid symptoms, what you describe is likely due to your high calcium in which case they won't resolve until you are hpth free. Changing thyroid meds is probably pointless while your calcium is high as you won't feel any better.

  • Yes it is serious. It can cause heart attack and osteoporosis. If you have had it for some time ask your doctor for a dexa scan, to rule out any damage to your bones like osteopina (precursor to osteoporosis) and if he knows nothing about hyperparathyroidism to send you to a consultant.

  • PS your parathyroids have nothing to do with your thyroid, they just sit by them. Parathyroids job is to regulate calcium and if hyper it keeps taking it from your bones unnecessarily.

  • Thank you Lilian, .... confused and worried. Shall just have to try to piece it all together and follow through with testing to determine the cause of the high calcium.

    I very much appreciate all the people who have taken the trouble to share their knowledge and advice and take the time to write.

    A very happy, healthy and joyous Christimas to everyone....XXX

  • HI High calcium is dangerous to heart an d kidneys. If taking vit D stop for a bit then try a lower dose and have regular calcium tests. It is the corrected calcium that counts. If under an Endo that is best for both.


  • Thank you for your informative reply , Jackie.

    Would you please explain what you mean by:

    'It is the corrected calcium that counts. If under an Endo that is best for both'.

    I am not under an Endo but attend a hormone specialist in Brussels. But its a bit strange when anything unexpected crops up such as the high calcium. I email my problem to another doctor at the clinic and she will reply with what is often a one line comment, such as 'you need to have PTHormone checked' - nothing else.

    Do you think I am being unreasonable in feeling this is just not enough? I need more explanation, more reassurance, more direction. For example somewhere else I read that to get a reliable diagnoses bloods would have to be measured for both calcium and Pthormone over three consecutive blood draws and each has to be measured from the same bloods. People usually post from their own experience and I have no reason to not believe this, but I need his personal input.

    Have you had personal experience of having high calcium, and if so I would love to hear your story.

    Kindest regards,


  • Hi If abroad it may be a different test but here there are 2 results and only the corrected calcium count.

    If calcium is high you should also have an AM blood test for calcium vit d and pituitary gland. If all 3 come back high then you need an isotope test from the pituitary. However, more likely to be the vit D if taking it.The test is very reliable but only necessary if 3 tests are high

    I had to stop taking vit D because my calcium was over range and then OK. I had the tests but all OK.

    If the tests prove positive ask to see an Endo.

    Best wishes,


  • Don't known if this is any help but i had this in 2014 i had all the blood tests done for hyperparathyroidism and they came back ok .I was checked over a 6 month period .Mine was caused by my Levo being to high a dose once the dose was lowered the calcium levels came back to normal .I have since had my levo dose put back up and have had no problems.

  • Lizzy, thank you so much for this. Intuitively I somehow feel this could be my case also. I attended a hormone specialist in Brussels and calcium was high in three different blood tests ordered by him, (2014-2015), so I doubt very much that he could miss it. But it was sooooo great to hear your story.

    Kindest wishes,

    D. Mx

  • I was similarly diagnosed, and had parathyroid test which was high, saw endo and today actually had a sesta-mibi scan (nuclear medicine) of the parathyroids, will have to wait till after christmas for the result.

    Coincidentally, I was put on vitamin D, a couple of years ago, and felt much better in myself for it, seemed to sort out some of the symptoms you have mentioned. Also the vitamin D tablet does not contain calcium. About six weeks ago, I had to see my Gp about something else, and as I take blood pressure medication, I had looked at the instruction sheet that comes with the bendroflumethizide (have taken this for about 20 years). It said to not take it if suffering high calcium, and a few other related comments. I took the sheet with me to the gp, and was immediately taken off the tablet. A further calcium test was arranged for a few weeks later, amazingly the result has come back and my calcium level is now just within range!! Unfortunately my blood pressure has crept up and will have to take another tablet as well as the Losartan I take. For my thyroid medication I take t3 and t4.

    Do you take blood pressure medication? I am hoping the results of the scan come back ok, and that the increased calcium was due to the bendroflumethide.

    I would be interested to know what BP medications other members take alongside their thyroid tablets?

  • Hello t3rr and so nice of you to respond and tell me your story. Thank you.

    Very interesting indeed!!! I do not take blood pressure medication however. I too take T3 and T4 as thyroid meds.

    I have been supplementing with Vit D for about a year and a half very consistently [every day, in fact]. My vit D is top of the range at 119.8 [30-125]. I do not know how accurate this reading is as I was taking Vit D up to the day before the blood tests.

    Trying to get as clear and informed a picture as possible of hyperparathyroidism and take it from there. I am inclined to think it is due to the high vit D, but perhaps this is because I want it to be that way.

    Kindest wishes to you and have a healthy and happy Christmas time.



  • One final bit of advice came from my daughter who is in the healthcare/nutrition business, was to add vitamin k, and she gets me the solar capsules. I think this helps keep the vitamin d in the bones rather than the bloodstream, also to make sure the vitamin d you take does not include calcium, as many do.

    My vitamin d level is much lower than yours...but wish you luck in getting the right advice.

    Likewise all good wishes for a happy and healthy Christmas.

  • Very many thanks, will add vit K......

    All the best



You may also like...